Hail, Oldham
- When
- May 18, 3:09 PM CST
- Where
- Oldham County, 1.13 mi E of Adrian
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.270, -102.660
On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts. These storms also produced some heavy rain with nuisance flooding in some areas. A few automated weather equipment across the Panhandles measured over an inch of rain with some of these down pours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 225 PM CDT Tue May 18 2021 .SHORT TERM (today through tomorrow night)... An upper level low over north central New Mexico will slowly drift southeast to east central New Mexico by Wednesday morning and then it will lift northeastward across the northwest part of our CWA on Wednesday night. The Panhandles will remain in the diffluent flow ahead of this upper level low and several minor disturbances will move through this flow to help set off periods of showers and thunderstorms through Wednesday night. There could be a few thunderstorms that become severe with large hail and damaging winds being the main threats. Heavy rainfall may also cause isolated areas of flooding. && .LONG TERM.(Thursday through Monday)... Thursday could very well be our first inactive day regarding thunderstorms across the Panhandles. Its only one day though because chances return to the forecast every day through the extended. The upper levels are noted by broad troughing over the western CONUS and high pressure over the eastern CONUS. This sets the stage for Gulf moisture advecting into the Southern Plains and weak disturbances passes over the Panhandles in the southwesterly flow regime aloft. On Thursday, our H5 low which helped bring several days of thunderstorms to the area will finally diminish to a small shortwave embedded in the main flow and transition over the Central/Northern Plains. We should be under subsidence through the day, and the lack of large scale ascent should limit our precipitation chances greatly across the region. A surface high over the southeastern CONUS should allow for Gulf moisture to advect in the the Southern Plains; however, this moisture looks best east of the Panhandles. Forecast soundings indicate a strong cap in place with only 20-30 knots of bulk shear. The lack of forcing and boundaries Thursday will make it difficult for any parcels to reach the unstable air aloft. MLCAPE doesn't look very favorable, and the limited shear will make it difficult for any thunderstorms to get going. Could an isolated storm pop up? Sure. That said, our PoPs across the Panhandles are basically under 10 percent for the most part, and widespread thunderstorm activity appears very low at this time. On Friday, MLCAPE is very limited at a couple hundred to around 500 J/kg. Bulk shear is also weak at around 20 knots with some areas in 30 knot range. We are lacking forcing and moisture early on in the day, but by late Friday afternoon and evening moisture starts to advect in from the Gulf and we get a little upper dynamics from an approaching H5 low which should be closed off by now and very pronounced over the western CONUS. Overall, not the best forcing, and moisture is again better east of the Panhandles, so severe weather should be limited across the Panhandles. Not saying we won't have severe weather, but chances look limited at this time. The weekend into Monday we start a transition period as the closed low over the western CONUS makes its way over the Rockies as the ridge of high pressure slides west. This ridge will force the H5 low well to the north across the Northern Plains. A surface high should allow for continued Gulf moisture to advect into the Southern Plains. There could be enough shortwave energy aloft to help initiate thunderstorms through the weekend and into Monday, but its too early to say with much confidence the chances for severe weather. Monday has better thermodynamic and dynamic variables, so if any of these days had a chance at severe weather it would likely be best on Monday. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 52 72 56 80 59 / 50 40 10 5 5 Beaver OK 54 75 57 81 59 / 60 30 20 10 5 Boise City OK 47 71 50 82 55 / 50 30 5 5 5 Borger TX 55 75 59 84 62 / 50 30 10 5 5 Boys Ranch TX 51 73 55 85 59 / 50 40 5 5 5 Canyon TX 51 73 55 82 57 / 40 40 5 5 5 Clarendon TX 55 73 58 77 61 / 40 40 20 5 5 Dalhart TX 48 71 50 82 54 / 50 40 5 5 5 Guymon OK 52 75 55 83 58 / 50 40 10 5 5 Hereford TX 50 74 54 84 58 / 40 40 5 5 5 Lipscomb TX 55 76 57 79 60 / 60 30 30 10 5 Pampa TX 54 74 57 79 59 / 50 30 20 5 5 Shamrock TX 57 75 57 78 60 / 50 30 40 10 10 Wellington TX 57 77 58 78 61 / 40 30 40 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/24
Hazardous Weather Outlook National Weather Service Amarillo TX 228 PM CDT Tue May 18 2021 OKZ001>003-TXZ001>020-317-190730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 228 PM CDT Tue May 18 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible this morning through this evening. A few storms could become severe with large hail being the primary potential hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. With the exception of Thursday, thunderstorms will be possible each afternoon and evening from Wednesday through Monday. At this time, the probability for widespread severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD PALO DURO CANYON 34.94N 101.65W
05/17/2021 RANDALL TX PARK/FOREST SRVC
SIGNIFICANT FLOODING OCCURRED IN THE PARK.
NUMEROUS TRAIL BRIDGES OVER CREEKS WERE
WASHED OUT AND LOST. A ROCKSLIDE CAUSED BY
THE FLOODING BLOCKED MAIN ROAD THAT DESCENDS
DOWN INTO THE CANYON AND HAD TO BE CLEARED.
&&
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
149 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 10 W BOISE CITY 36.73N 102.69W
05/18/2021 E0.70 INCH CIMARRON OK EMERGENCY MNGR
&&
MJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 16 N BOISE CITY 36.96N 102.56W
05/18/2021 M1.00 INCH CIMARRON OK PUBLIC
REPORTED RELAYED BY EMERGENCY MANAGER.
&&Special Weather Statement
National Weather Service Amarillo TX
243 PM CDT Tue May 18 2021
TXZ011-016-182045-
Deaf Smith TX-Oldham TX-
243 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND WESTERN
DEAF SMITH COUNTIES UNTIL 345 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bellview, or 27 miles northwest of Friona, moving
northeast at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Adrian, Glenrio, Bootleg and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3534 10304 3534 10262 3504 10258 3476 10285
3478 10304
TIME...MOT...LOC 1943Z 225DEG 11KT 3497 10299
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 6 E LAKE TANGLEWOOD 35.07N 101.69W
05/17/2021 E2.00 INCH RANDALL TX PUBLIC
&&
MJGSpecial Weather Statement National Weather Service Amarillo TX 321 PM CDT Tue May 18 2021 TXZ012-013-017-018-317-182100- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX- 321 PM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... NORTHEASTERN RANDALL...WESTERN CARSON AND EASTERN POTTER COUNTIES UNTIL 400 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Washburn, or 12 miles southeast of Amarillo, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Fritch, Washburn and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3505 10175 3562 10183 3562 10130 3504 10153 TIME...MOT...LOC 2021Z 182DEG 28KT 3513 10164 LG
The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
4 hail, 1 flood. Local standard time, as filed.
Curb to curb flooding was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953291, 953292, 953293, 953290, 953294.